Louisiana, 2016

Flash Flooding in Louisiana, April 18, 2016

April 18, 2016 · NWS SHV · 8 events in 1 county or zone

A narrow band of showers producing heavy rain developed from Northern Desoto Parish north across Central and Eastern Caddo and western Bossier Parishes during the late afternoon and evening on April 18th, and trained repeatedly over the same areas of Shreveport and Bossier City through much of the evening. This heavy rain developed in association with a stationary upper level low pressure system…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A narrow band of showers producing heavy rain developed from Northern Desoto Parish north across Central and Eastern Caddo and western Bossier Parishes during the late afternoon and evening on April 18th, and trained repeatedly over the same areas of Shreveport and Bossier City through much of the evening. This heavy rain developed in association with a stationary upper level low pressure system over western Kansas and Nebraska, which sent a plume of tropical moisture north from the Gulf of Mexico and resulted in significant flash flooding over much of Southeast Texas earlier in the day. Widespread rainfall amounts of four to in excess of six inches fell across much of Shreveport and Bossier City, which resulted in flash flooding through much of the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 18, 7:33 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 18, 7:33 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
833 PM CDT MON APR 18 2016

.DISCUSSION...
PESKY MCV CONTINUES TO SPIN ACROSS NE TX THIS EVENING AND ALONG
THE RIGHT FLANK OF THIS VORTICITY MAXIMUM...WE ARE SEEING ENOUGH
ISENTROPIC LIFT ASSOCIATED WITH A 30KT LOW LEVEL JET THAT MODERATE
TO OCCASIONAL HEAVY SHOWERS CONTINUE TO TRAIN ACROSS THE SAME
GENERAL AREA...ACROSS EXTREME NW LA AND PORTIONS OF SW AR. AS A
RESULT...FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR CADDO AND
BOSSIER PARISHES IN NORTHWEST LOUISIANA WHERE SOME FLOODING IS
ALREADY OCCURRING WITH RAINFALL RATES NEAR ONE INCH PER HOUR NOW.

THESE MESOSCALE AREAS OF LIFT ARE TYPICALLY NOT WELL HANDLED BY
MODELS IF THEY PICK UP ON THEM AT ALL BUT SURPRISINGLY...THE
LATEST NAM OUTPUT HAS A PRETTY GOOD HANDLE ON THIS FEATURE AND THE
MODEL WEAKENS IT AFTER MIDNIGHT. ADJUSTED POPS UPWARD ACROSS
NORTHWEST LA AND SW AR FOR THE REMAINDER OF THE NIGHT. NOT
CONFIDENT ON WHETHER OR NOT THE WEAK SCATTERED CONVECTION
CURRENTLY ACROSS CENTRAL TEXAS WILL MAKE IT INTO OUR WESTERN ZONES
OR NOT OVERNIGHT BUT GIVEN THE UNCERTAINTY AND GIVEN THE AMOUNT
OF RAIN THAT HAS FALLEN OVER THE LAST 24 HOURS ACROSS THE SOUTHERN
HALF OF NE TX...WILL KEEP THE FLASH FLOOD WATCH IN TACT FOR ALL
AREAS OVERNIGHT.

ALL OTHER GRIDS ARE IN PRETTY GOOD SHAPE...NO OTHER CHANGES ATTM.

13

&&

.PREV DISCUSSION... /ISSUED 753 PM CDT MON APR 18 2016/

AVIATION...
FOR THE ARKLATEX...IFR/MVFR WITH A SLOW CHANGE ANYTIME SOON UNDER
A BLOCK IN THE PATTERN. OUR CIGS MAY LIFT A BIT MIDDAY ON TUESDAY
AND MOST OF PRECIP WILL BE OVER LA/AR. SFC WINDS ARE LIGHT NE OR
CALM WITH LOW CIGS AND VSBY ISSUES WITH -RA/DZ. WE COULD SEE VLIFR
BRIEFLY AROUND DAYBREAK. ALOFT...OUR NE FLOW IS ONLY 1KFT
THICK...THEN VEERS TO S/SE 15-25KTS UP TO THE FRZ LEVEL AT
12KFT...THEN VEERS TO SW 20-50KTS INTO VARIOUS FLIGHT LEVELS. LATE
WEEK IMPROVEMENTS WILL BE ACCOMPANIED BY A WEAK FROPA.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  74  64  75 /  80  80  50  60
MLU  62  73  63  76 /  80  80  60  60
DEQ  59  73  62  75 /  50  70  50  50
TXK  60  73  63  75 /  80  80  50  60
ELD  62  72  63  74 /  80  80  60  60
TYR  64  75  65  76 /  40  80  50  60
GGG  64  74  64  75 /  50  80  50  60
LFK  66  75  65  77 /  50  80  50  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR LAZ001-002-010-017.

OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR TXZ136>138-149>153-
     165>167.

&&

24/13
Hazardous weather outlook, Apr 18, 11:25 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1225 PM CDT MON APR 18 2016

ARZ050-051-059-060-070-071-LAZ001-002-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-191100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-LAFAYETTE-CADDO-
BOSSIER-DE SOTO-SABINE-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-
CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1225 PM CDT MON APR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT FOR
ALL OF EAST TEXAS...WESTERN LOUISIANA...ADJACENT SOUTHWEST
ARKANSAS AND WESTERN LOUISIANA. PERIODS OF MODERATE TO AT TIMES
HEAVY RAINFALL WILL CONTINUE THIS AFTERNOON BEFORE DIMINISHING
THIS EVENING WITH THE PASSAGE OF AN UPPER LEVEL DISTURBANCE THAT
WILL EJECT NORTHEAST OVER THE AREA. GROUNDS REMAIN SATURATED IN
WAKE OF WIDESPREAD ONE TO IN EXCESS OF THREE INCHES OF RAIN THAT
HAS FALLEN...WHICH MAY RESULT IN ISOLATED FLASH FLOODING AND FLOODING
OF LOW LYING...POOR DRAINAGE AREAS. ADDITIONAL RAINFALL AMOUNTS OF
A HALF INCH TO INCH...WITH ISOLATED AMOUNTS UP TO TWO INCHES OVER
DEEP EAST TEXAS AND WESTCENTRAL LOUISIANA...ARE POSSIBLE THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ADDITIONAL SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS
ARE EXPECTED TO MOVE BACK INTO THE AREA TUESDAY WITH THE PASSAGE
OF ANOTHER UPPER LEVEL DISTURBANCE. ADDITIONAL RAINFALL AMOUNTS OF
A HALF INCH TO AN INCH ARE EXPECTED...WHICH MAY RESULT IN MINOR
FLOODING OF LOW LYING...POOR DRAINAGE AREAS. A STRONGER
DISTURBANCE WILL YIELD ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
WEDNESDAY...SOME OF WHICH MAY CONTAIN LOCALLY HEAVY RAINFALL AND
THE POTENTIAL FOR FLASH FLOODING. ISOLATED STRONG STORMS CAN NOT
BE RULED OUT AS WELL...WITH STRONG WINDS WHICH MAY EASILY UPROOT
TREES GIVEN THE SATURATED GROUND IN PLACE. THE RAIN LOOKS TO
DIMINISH THURSDAY AFTERNOON WITH THE PASSAGE OF A WEAK COLD FRONT
THAT WILL MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
RAINFALL OR FLOOD REPORTS.

ARZ061-072-073-LAZ003>006-011>014-018>022-191100-
NEVADA-COLUMBIA-UNION-WEBSTER-CLAIBORNE-LINCOLN-RED RIVER-
BIENVILLE-JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-
1225 PM CDT MON APR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO INCREASE THIS
AFTERNOON OVER SOUTHCENTRAL ARKANSAS AND THE EASTERN SECTIONS OF
NORTHCENTRAL LOUISIANA...AHEAD OF A SLOW MOVING UPPER LEVEL
DISTURBANCE THAT WILL DRIFT SLOWLY EAST ACROSS THE AREA. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE MAINLY WEST OF A DRY PRONG TO
ARCADIA LOUISIANA...TO MAGNOLIA AND PRESCOTT ARKANSAS LINE...WITH
MINOR FLOODING OF LOW LYING...POOR DRAINAGE AREAS POSSIBLE. THESE
SHOWERS AND ISOLATED THUNDERSTORMS SHOULD PERSIST THROUGH THIS
EVENING BEFORE DIMINISHING LATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ADDITIONAL SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS
ARE EXPECTED TO MOVE BACK INTO THE AREA TUESDAY WITH THE PASSAGE
OF ANOTHER UPPER LEVEL DISTURBANCE. A STRONGER DISTURBANCE WILL
YIELD ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WEDNESDAY...SOME
OF WHICH MAY CONTAIN LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR
LOCALIZED FLASH FLOODING. ISOLATED STRONG STORMS CAN NOT BE RULED
OUT AS WELL...WITH STRONG WINDS WHICH MAY EASILY UPROOT TREES
GIVEN THE SATURATED GROUND IN PLACE. THE RAIN LOOKS TO DIMINISH
THURSDAY EVENING WITH THE PASSAGE OF A WEAK COLD FRONT THAT WILL
MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGER...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

The radar

The Shreveport radar (KSHV), 11 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Caddo

When
April 18, 7:53 PM CST to 10:45 PM CST
Where
Caddo County, 1.21 mi SSW of Shreveport Downtown to 1.23 mi SSW of Shreveport Downtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.513, -93.756

High water was reported at the underpass of Caddo and Common Streets in Downtown Shreveport.

Flash Flood, Caddo

When
April 18, 7:57 PM CST to 10:45 PM CST
Where
Caddo County, 1.83 mi WSW of Dixie Gardens to 1.84 mi WSW of Dixie Gardens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.444, -93.731

The intersection of Fern Avenue and East 70th Street was closed due to high water.

Flash Flood, Caddo

When
April 18, 7:58 PM CST to 10:45 PM CST
Where
Caddo County, 0.28 mi ENE of Shreveport to 0.31 mi NE of Shreveport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.482, -93.746

High water was reported near the intersection of Line Avenue and Rutherford Street.

Flash Flood, Caddo

When
April 18, 8:00 PM CST to 10:45 PM CST
Where
Caddo County, 1.23 mi S of La Rosen
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.382, -93.798

Nearly a foot of water covered Tynneside Way in South Shreveport.

Flash Flood, Caddo

When
April 18, 8:02 PM CST to 10:45 PM CST
Where
Caddo County, 2.21 mi WNW of Forbing to 2.14 mi WNW of Forbing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.414, -93.764

High water was reported at the intersection of Mount Zion Road and Linwood Avenue.

Flash Flood, Caddo

When
April 18, 8:22 PM CST to 10:45 PM CST
Where
Caddo County, 1.32 mi ESE of Jewella to 1.36 mi ESE of Jewella
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.470, -93.781

The intersection of Midway Avenue and Hearne Avenue was flooded and closed.

Flash Flood, Caddo

When
April 18, 8:23 PM CST to 10:45 PM CST
Where
Caddo County, 2.85 mi SSW of Shreveport to 2.9 mi S of Shreveport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.443, -93.772

West 69th Street was flooded and closed.

Flash Flood, Caddo

When
April 18, 8:24 PM CST to 10:45 PM CST
Where
Caddo County, 1.62 mi SE of Jewella to 1.6 mi SSE of Jewella
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.461, -93.784

The intersection of Randolph Street and Fairy Street was flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620068, 620069, 620070, 620071, 620072, 620073, 620074, 620075.